The short answer:
Fatigue is a rare side effect of blood thinner administration. Blood thinner commonly induces bleeding, therefore, a low blood cell count can cause you to experience fatigue, weakness, dizziness, and shortness of breath.
- Blood thinners are used to prevent blood clot formation or prevent existing blood clots from getting larger.
- Bleeding is commonly reported with blood thinners.
- Iron deficiency anemia could result from bleeding induced by blood thinners.
- Fatigue is a rare symptom of blood thinners.
- Being fatigued and tired with blood thinners is attributed to the high risk of bleeding induced by blood thinners which could lead to anemia.
- Blood thinner could change your stool color to dark and your urine color to orange, pink, or red.
What are blood thinners?
Blood thinners are a group of medications that make it difficult for your body to make a blood clot. They don’t dissolve the blood clot you already have but they can stop blood clots from being bigger.
There are two types of blood thinners:
These medications slow down the formation of blood clots. This includes:
They prevent blood clot formation by inhibiting platelets from clumping together to form a blood clot. They are commonly prescribed to patients with a heart attack or stroke.
Importantly, you should avoid combining both anticoagulants and antiplatelets. The combination could increase the risk of bleeding.
Indications of blood thinners
Blood thinners are commonly prescribed to patients who are at high risk to develop blood clots. Blood thinner are commonly prescribed to patients having one of these health problems:
- Patients with heart diseases
- Patients with blood vessels diseases
- Heart valve replacements
- Congenital heart defects.
- An abnormal heart rhythm (Atrial fibrillation)
Can blood thinners cause fatigue?
In short, the answer is yes, blood thinners can cause fatigue.
Feeling tired and fatigued is a rare symptom associated with the administration of blood thinners.
The possible explanation of why blood thinner causes fatigue could be due to the frequent bleeding associated with blood thinner administration.
Bleeding is a common side effect of blood thinners (nose and/or gum bleeding). As a result, you may suffer from anemia (iron deficiency anemia). Accordingly, you may experience generalized fatigue, weakness, tiredness, dizziness, and shortness of breath as your blood can’t carry the sufficient oxygen required for optimum body functioning.
Additionally, blood thinners could lead to internal bleeding that you can’t easily notice. Due to internal bleeding, you may feel fatigued with shortness of breath and your skin becomes pale in color and stool becomes black and tarry.
A recent study published in 2021 reported severe fatigue in some patients treated with clopidogrel (a blood thinner agent used to prevent following neuroendovascular procedures) before neuroendovascular intervention.
Another study showed increased fatigue in patients after initiation of rivaroxaban therapy for treatments of venous thromboembolism.
On the other hand, a study investigated the influence of warfarin on symptoms of fatigue. Results showed that the short-term therapy of warfarin was not associated with symptoms of fatigue in 78 subjects who received one-month warfarin therapy for venous thromboembolism.
How to treat fatigue caused by blood thinners?
Not all patients who receive blood thinners will suffer from fatigue and weakness. However, if you experienced fatigue with blood thinner therapy you can try the following:
- You should contact your doctor as soon as possible.
- Drink plenty of water to avoid hypotension due to blood loss.
- Ask your doctor to shift to another blood thinner with less risk of bleeding.
- Try physical activity when you can.
- You should ask for help when you need it.
- Try mediation, it could improve your condition.
What are the common side effects of blood thinners?
The possible side effects of blood thinners include:
- Gum bleeding
- Nose bleeding
- Excessive bruising
- Stomach upset
- Hair loss
- Loss of appetite
- Itching and rashes
- Heavy menstrual flow
- Muscle aches
- Severe pain such as headache
1. Can blood thinners cause muscle fatigue?
Yes, blood thinners could cause muscle fatigue.
This effect is attributed to the hypoxic effect induced by blood loss caused by blood thinners.
As blood thinners increase your risk of bleeding, the blood loss decreases the oxygen supply to your muscle, and therefore, muscle fatigue could result.
2. Do blood thinners cause dark stools?
Yes, sometimes blood thinner causes dark stool.
This might be a serious side effect of blood thinner administration that indicates internal bleeding that you can’t recognize. In such conditions, you should talk to your healthcare provider form
3. Do blood thinners affect urine?
Yes, blood thinners may cause red, pink, brown, orange, or smoke-colored urine.
The change in urine color by blood thinner is attributed to the high risk of bleeding from these medications.